MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 869-021
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the r eported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Pre-operative diagnosis for this procedure: fracture type of procedure or technique used: fixation levels implanted: th5-th11 it was reported that post-op, rods were broken inside the patient.Patient complained of strange sound after one month of the surgery.Revision surgery was performed to remove both of the rods.There were no patient symptoms or complications as a result of this event.
 
Additional Manufacturer Narrative
X-ray review results: post-op x-ray for thoracolumbar posterior spinal instrumentation shows a bilateral rod fracture at the thoracolumbar transition.Time of implantation is unknown, deformity correction degree is unknown, fusion status is unknown.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: the rod was returned in four sections in between 8cm and 9cm long.The rods were labeled a through d with a and b being a pair and c and d being a pair.A visual analysis of the outside diameter of the rod shows the breaks happened adjacent to the bone screw location.Both of the breaks occurred just past where the rod was bent for implantation.A microscopic review of the fracture surface indicates that both rods have similar failure modes.Both fracture surfaces have beach marks consistent with cyclic fatigue about 1/3 of the way through the fracture surface starting at the crack initiation point.Both of the rods have a steep double shear lip at the end of the fracture that is consistent with a fast-moving fracture.For the amount of time that the rods were implanted it is possible given the location of the fracture in relation to the angle of the bend that the rod was preloaded.This could increase the effect of the cyclic movements.Once the rod had lost cross-sectional strength form the cyclic movements the fracture increase d in speed suddenly causing the shear lips at the end of the fracture.The outside diameter of the rod meets print spec.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key8237610
Report Number1030489-2019-00044
Device Sequence Number13859176
Product Code KWP
UDI-Device Identifier00885074046600
UDI-Public00885074046600
Combination Product (Y/N)N
Initial Reporter CountryUP
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number869-021
Device Lot Number0545883W
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2019
Initial Date Received by Manufacturer 12/17/2018
Supplement Date Received by Manufacturer01/15/2019
05/09/2019
Initial Report FDA Received Date01/10/2019
Supplement Report FDA Received Date01/24/2019
06/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age14 YR
Patient Weight45